Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 9, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Oct 18, 1996, 8:52 PM EDT for Louisa County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 1996, 8:52 PM EDT (00:52 UTC)
- Expired
- Oct 19, 1996, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Louisa County, VA
The radar
The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 190053 FFWAKQ VAC109-190400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 852 PM EDT FRI OCT 18 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL VIRGINIA ...LOUISA COUNTY AT 845 PM NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF SOUTH-CENTRAL VIRGINIA. THE STRONGEST ACTIVITY EXTENDS FROM CAOLINE COUNTY SOUTHWARD TO GREENSVILLE COUNTY. ADDITIONAL SHOWERS AND THUNDERSTORMS WERE INDICATED OVER PORTIONS OF CUMBERLAND AND PRINCE EDWARD COUNTIES MOVING NORTHEAST AT 30 MILES AN HOUR TOWARD LOUISA COUNTY. THESE STORMS HAVE THE POTENTIAL TO PRODUCE ADDITIONAL HEAVY RAINFALL OVER LOUISA COUNTY IN THE NEXT TWO HOURS. NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES OF THREE TO FOUR INCHES OF RAINFALL WERE NOTED OVER LOUISA COUNTY SINCE 600 PM. ADDITIONALLY A COOPERATIVE OBSERVER NOTED 3.73 INCHES OF RAINFALL IN THE TOWN OF LOUISA BETWEEN 500 PM AND 830 PM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHO>ULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER STATEMENTS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. COBB/STUART
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 2:14 PM EDT, 6 hours 38 minutes earlier.
Area forecast discussion, Oct 18, 2:14 PM EDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 215 PM EDT FRI OCT 18 1996 DISCN: CDFRNT MAKING GUD EWRD PROGRESS TDY WITH LCTN AT 17Z ALONG THE PA-OHIO BRDR S THRU MTS OF VA/NC WHILE BKDR FRNT HAS SLIPPED S TO NR SBY. MODELS AGREE IN MOVG FRNT E TONIGHT TO A PSN NR THE CST BY 12Z SAT. MODELS ALSO INDCT THAT CYCLOGENSIS OCCURS IVOF TRIPLE PT ALONG THE DELAMRVA BY SAT. THIS SCENARIO KEEPS THE WKEND RTHR UNSETTLED FOR MOST OF THE FA AS SVRL VORT SPOKES FCSTD TO ROTATE ARND SYSTM THRU SAT NITE. IN SHORT TERM...NMRS SHRA DVLPG AHEAD OF MAIN CDFRNT. LDS CONTS QUITE BUT 88D INDCTG A FEW 50+ DBZ PAST FEW VOLUME SCANS. BEST MOIST CONV/THETA E ADVCTN COMES WITH FROPA. CONT HIGH POPS FOR SHRA/TSRA TONIGHT. CLDS HAS LIMITED HTNG THIS AFTRN. LUKS MARGINAL FOR ANY SVR ATTM...BUT WILL NOT RULE OUT PSBLTY FOR DMNGG WNDS/SML HAIL WITH ANY CELL AHEAD OF THE FRNT. AS LOW SLOLY SPINS OFF CST...EXPCT MSTLY CLDY TO CLDY & BLUSTERY CNDTNS SAT & SAT NITE. CAA AT ALL LVLS & WRAP ARND MOIST SHUD LEAD TO THE DVLPMNT OF SHRA THRU SAT NITE OVR MOST OF ERN/CNTRL VA. DON'T SEE MUCH PCPN FOR NE NC. LUK FOR A SLOW IMPROVEMENT SUN AS SYSTM PULLS INTO NEW ENGLAND. UNSEASONABLY COOL WITH HIGHS 55-60 AND LOWS IN THE M40S-L50S. ONE THING THIS WX SCENARIO PREVENTS THIS WKEND IS ANY FROST. CONT SCA FOR CSTL WTRS TONITE AS WNDS & SEAS CONT TO INCRS. RIC...49/57/45/60 7353 ORF...53/59/49/61 7343 SBY...53/57/50/58 8665 ECG...53/58/46/60 7222 RUSNAK
In the hours before
Special weather statement, Oct 18, 5:55 PM EDT, 2 hours 57 minutes before
VAZ060-061-065-066-067-068-069-070-071-079-080-081-082-083-087- 088-092-100-NCZ012-190400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 552 PM EDT FRI OCT 18 1996 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR PARTS OF SOUTH CENTRAL VIRGINIA AND NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA... THE STORM PREDICTION CENTER OF THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THIS FRIDAY EVENING VALID UNTIL MIDNIGHT. COUNTIES IN SOUTH CENTRAL VIRGINIA IN THE WATCH AREA INCLUDE AMELIA...BRUNSWICK... CHARLES CITY...CHESTERFIELD...CUMBERLAND...DINWIDDIE...GREENSVILLE... HENRICO...LUNENBURG...MECKLENBURG...NEW KENT...NOTTOWAY...POWHATAN... PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...AND SUSSEX. NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA IS ALSO INCLUDED IN THIS WATCH. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND BRING WITH IT THE THREAT OF SEVERE WEATHER. REMEMBER...SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN TORNADOES. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTETR THE STORM HAS PASSED. VALONE
Special weather statement, Oct 18, 6:05 PM EDT, 2 hours 47 minutes before
VAZ060-061-065-066-067-068-069-070-071-079-080-081-082-083-087- 088-092-100-NCZ012-190400- SPECIAL WEATHER STATEMENT...CORRECTION TO ADD INDEPENDENT CITIES NATIONAL WEATHER SERVICE WAKEFIELD VA 602 PM EDT FRI OCT 18 1996 ...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR PARTS OF SOUTH CENTRAL VIRGINIA AND NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA... THE STORM PREDICTION CENTER OF THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THIS FRIDAY EVENING VALID UNTIL MIDNIGHT. COUNTIES IN SOUTH CENTRAL VIRGINIA IN THE WATCH AREA INCLUDE AMELIA...BRUNSWICK... CHARLES CITY...CHESTERFIELD...CUMBERLAND...DINWIDDIE...GREENSVILLE... HENRICO...LUNENBURG...MECKLENBURG...NEW KENT...NOTTOWAY...POWHATAN... PRINCE EDWARD...PRINCE GEORGE...SOUTHAMPTON...AND SUSSEX. THIS WATCH ALSO INCLUDES THE INDEPENDENT CITIES OF COLONIAL HEIGHTS...EMPORIA... HOPEWELL...PETERSBURG...AND RICHMOND. NORTHAMPTON COUNTY IN NORTHEAST NORTH CAROLINA IS ALSO INCLUDED IN THIS WATCH. A STRONG COLD FRONT WILL MOVE ACROSS THE AREA THIS EVENING AND BRING WITH IT THE THREAT OF SEVERE WEATHER. REMEMBER...SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...FREQUENT LIGHTNING...LARGE HAIL...VERY HEAVY RAIN AND POSSIBLY EVEN TORNADOES. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AFTER THE STORM HAS PASSED. VALONE
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 8:56 PM EDT | Severe Thunderstorm Warning | AKQ | Sussex | 49 min |
| Oct 18, 9:55 PM EDT | Flash Flood Warning | AKQ | Dinwiddie | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.